Can Cosmetics Cause Acne? No B.S. Answer

Some cosmetics cause acne. When this happens, you get a type of acne called acne cosmetica. Even if a woman wouldn't normally get acne, she can get acne cosmetica from wearing makeup.

Disclaimer

If you have any questions or concerns about your health, please talk to your doctor. HealthNip's articles are based on research that has been reviewed by experts in the field and on information from medical societies and government agencies. But they are not a replacement for advice, diagnosis, or treatment from a health care professional.
Medical
can cosmetics cause acne?
One of the most important things to think about is making sure that your makeup doesn’t contain acne causing ingredients.

Acne cosmetica is mild acne caused by makeup. Although some cosmetics cause acne that may look like inflammatory acne at times, it is really your skin reacting to the makeup ingredients that cause it to become redder or worsen.

You and I both know that cosmetics don’t play a significant role in acne development or worsening. It’s all in the title. My patients generally tell me, “If your cosmetics are making you happy, keep using them.” If your cosmetics are causing or worsening your acne, stop using them for a few more weeks to see if they make you feel better.

There are many people who disagree with me. Some of them are dermatologists. I try to include all the information and reiterate the old belief that cosmetics and makeup are important in dealing with acne.

Check Out The Ingredients

Today, cosmetic products are touted as non-pore-clogging and oil-free. Most of them also have labels that state that the product has been tested and verified to be non-comedogenic. This label is on almost every cosmetic product label.

Some skin-care products can cause blackheads or whiteheads and are therefore comedogenic. Cosmetics can cause acne-causing problems due to excessive oil. Dermatologists believe that the most popular cosmetics can cause acne. These three ingredients are considered the most effective candidates.

  • Lanolin: This oil is extracted from the skins of sheep. It is similar to the fatty acid found in human skin.
  • Isopropyl myristate is a substance that adds “slip” to a product, making it glide on the skin more smoothly and giving it a silky smooth feel. There are many chemicals that are similar to isopropyl myristate, such as butyl stearate and octyl stearate.
  • D & C red dyes: These dyes, derived primarily from coal tar, can also be believed to be comedogenic.

Some of these ingredients may be acne-causing, according to some experts, but I personally don’t believe they cause acne. If your acne is worsening after using cosmetics, you should check the ingredients label. Try new products that don’t contain them to see if your skin conditions improve.

Oils In Cosmetics

oils in cosmetics

Is it true that your cosmetic contains no oil? Chemists assume that sebum is beneficial for the skin. They have attempted to imitate it, but this claim isn’t valid. The oil substitutes used in cosmetics are synthetic and are considered more harmful than excess sebum that can block pores.

These cosmetics cause acne:

The most likely to cause acne are:

  • Foundation makeup
  • Powders pressed
  • Thick creams
  • Blushers

Moisturizers may also contain acne-causing substances. These moisturizing products are often made with ingredients like cetyl alcohol, stearic acid, acetylated lanolin, and searing acid to smoothen the skin. These ingredients are all considered comedogenic.

Moisturizers that contain a base of mineral oil or petrolatum are recommended. Powder blushers are preferred to creams and cream/powder foundations over liquids for concealing acne. This is because powders “mop up” oil. A silicone-based foundation (containing dimethicone or cyclomethicone) should be used if a liquid foundation is to be chosen.

Feedback:

HealthNip does not provide medical advice, diagnosis, or treatment. Any information published on this website or by this brand is not intended as a substitute for medical advice, and you should not take any action before consulting with a healthcare professional.